Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Moduli of punctured tori and the accessory parameter of Lamé's equation


Authors: L. Keen, H. E. Rauch and A. T. Vasquez
Journal: Trans. Amer. Math. Soc. 255 (1979), 201-230
MSC: Primary 30F10; Secondary 14H15
DOI: https://doi.org/10.1090/S0002-9947-1979-0542877-9
MathSciNet review: 542877
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: To solve the problems of uniformization and moduli for Riemann surfaces, covering spaces and covering mappings must be constructed, and the parameters on which they depend must be determined. When the Riemann surface is a punctured torus this can be done quite explicitly in several ways. The covering mappings are related by an ordinary differential equation, the Lamé equation. There is a constant in this equation which is called the ``accessory parameter". In this paper we study the behavior of this accessory parameter in two ways. First, we use Hill's method to obtain implicit relationships among the moduli of the different uniformizations and the accessory parameter. We prove that the accessory parameter is not suitable as a modulus-even locally. Then we use a computer and numerical techniques to determine more explicitly the character of the singularities of the accessory parameter.


References [Enhancements On Off] (What's this?)

  • [1] L. V. Ahlfors, Lectures on quasi-conformal mappings, Math. Studies, no. 10, Van Nostrand, Princeton, N.J., 1966. MR 0200442 (34:336)
  • [2] P. Appell and E. Goursat, Théorie des fonctions algébriques d'une variable. Tome II, Fonctions automorphes (P. Fatou), Gauthier-Villars, Paris, 1930.
  • [3] L. Bers, Quasi-conformal mappings, with applications to differential equations, function theory and topology, Bull. Amer. Math. Soc. 83 (1977), 1083-1100. MR 0463433 (57:3384)
  • [4] G. Borg, Eine Umkehrung der Sturm-Liouvilleschen Eigenwertaufgäbe. Bestimmung der Differentialgleichung durch die Eigenwerte, Acta Math. 78 (1946), 1-96. MR 0015185 (7:382d)
  • [5] L. Ford, Automorphic functions, Chelsea, New York, 1929.
  • [6] R. Fricke and F. Klein, Vorlesungen über die Theorie der automorphen Funktionen. Vols. I, II, Teubner, Leipzig, 1926.
  • [7] E. Hecke, Mathematische Werke, Vandenhoeck & Ruprecht, Göttingen, 1970, pp. 461-486. MR 0371577 (51:7795)
  • [8] E. Hilb, Lineare Differentialgleichungen im komplexen Gebiet, Enzyklopädie der Math. Wissenschaften II, Band 6, Teubner, Leipzig, 1913, pp. 471-562.
  • [9] L. Keen, Canonical polygons for finitely generated Fuchsian groups, Acta Math. 115 (1966). MR 0183873 (32:1349)
  • [10] -, On fundamental domains and the Teichmüller modular group, in Contributions to Analysis, Academic Press, New York, 1974. MR 0364631 (51:885)
  • [11] -, A rough fundamental domain for Teichmüller spaces, Bull. Amer. Math. Soc. 83 (1977), 1199-1226. MR 0454075 (56:12326)
  • [12] -, Accessory parameters and punctured tori, Duke Math. J. (submitted).
  • [13] F. Klein, Bemerkung zur Theorie der Linearen Differentialgleichungen zweiter Ordnung, Math. Ann. 64 (1907), 175-196. MR 1511433
  • [14] W. Magnus and S. Winkler, Hill's equation, Interscience, New York, 1966. MR 0197830 (33:5991)
  • [15] W. Magnus, Monodromy groups and Hill's equation, Comm. Pure Appl. Math. 29 (1976), 701-716. MR 0419907 (54:7924)
  • [16] H. Poincaré, Sur les groupes des équations linéaires, Acta Math. 4 (1884), 201-312.
  • [17] H. E. Rauch and A. Lebowitz, Elliptic functions, theta functions and Riemann surfaces, Williams and Wilkins, Baltimore, 1973. MR 0349993 (50:2486)
  • [18] H. E. Rauch, A transcendental view of the space of algebraic Riemann surfaces, Bull. Amer. Math. Soc. 71 (1965), 1-39. MR 0213543 (35:4403)
  • [19] M. Schlessinger, Handbuch der theorie der linearen Differentialgleichungen, Teubner, Leipzig, 1897.
  • [20] E. T. Whittaker and G. N. Watson, A course in modern analysis, Cambridge Univ. Press, Cambridge, 1950.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30F10, 14H15

Retrieve articles in all journals with MSC: 30F10, 14H15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0542877-9
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society